Be cautious about taking over-the-counter pain relief drugs if you have an ulcer. Some can worsen your symptoms. These tips will help.
By R. Morgan Griffin
Reviewed By Charlotte Grayson
If you have an ulcer, you need to be very careful with over-the-counter pain medicines. Remember: No drug is risk-free. Here are some tips from the experts for using these medicines safely.
- Avoid Nonsteroidal Anti-Inflammatory Drugs (NSAIDs) if possible. If you have an ulcer, try not to use NSAIDs, such as aspirin or ibuprofen. A non-NSAID pain reliever, like acetaminophen, is a safer choice.
- Take precautions. If you need to use an NSAID, always take it with milk or food to make it easier on your stomach. To prevent problems, your doctor might recommend:
- A prescription proton pump inhibitor (like Prilosec, Prevacid, Aciphex, Protonix, and Nexium)
- High doses of prescription H2 receptor antagonists (like Pepcid, Tagamet, Zantac, and Axid)
- Cytotec, a drug to protect your stomach lining
- Look for symptoms. If you have to take an NSAID, know the symptoms of trouble. If you have an increase in abdominal pain, nausea, vomiting, loss of appetite, dark stools, weight loss, or fatigue, get checked out right away.
- Know the risk factors. A lot of the time, ulcers don't have warning signs. "For many people, internal bleeding is the first sign that they're having a problem with NSAIDs," says Byron Cryer, MD, a spokesman for the American Gastroenterological Association. You can't rely on early symptoms to tell you that something's wrong. Instead, you need to ask your doctor if you are at high risk of having problems. For instance, people who take high doses of NSAIDs or are over 65 are more likely to have problems. If you are at increased risk, take extra precautions.
- Avoid alcohol. Most pain relievers do not mix with alcohol. If you take an NSAID, including aspirin, just one drink a week can increase your risk of gastrointestinal bleeding. People who have three or more drinks a day should not use these medicines. Combining acetaminophen and alcohol may increase the risks of liver damage.
- Use as directed. Follow the directions for the recommended dosage. Most painkillers shouldn't be used for more than 10 days. If you're still in pain by that point, see your health care provider.
- Read the package insert. Admit it: When you buy a bottle of over-the-counter pain reliever, you likely throw out the printed insert along with the empty box. But you really should get in the habit of reading it. Find out what side effects you should look for. Look at the list of possible drug interactions.
- Read the ingredients of all medicines. Painkillers like aspirin, acetaminophen, and ibuprofen can show up in the most unlikely places. For instance, many over-the-counter medicines for colds also contain doses of pain reliever. So make sure you know what you're getting.
Even some antacids - such as Alka-Seltzer -- contain aspirin, which can be a special risk to people with ulcers. "It's very common to see a person with an ulcer using Alka-Seltzer," says Cryer. "They think that it's helping but actually they're just making things worse by putting aspirin on top of an ulcer."
- Tell your doctor about all medicines, herbs, and supplements that you use. Interactions are a real danger. For instance, taking NSAIDs along with some common medicines, like some corticosteroids (Prednisone) and blood thinners (such as Coumadin) can increase the risks for people with ulcers.
Your health care provider needs to know about all the medicines you take before you're prescribed a new medicine. Don't forget to mention over-the-counter medicines, herbal remedies, and vitamins.
"Bring a list of all the medicines and supplements you take to your doctor," says Nieca Goldberg, MD, a spokesman for the American Heart Association. "It could actually save your life."
Published May 2005.
SOURCES: Byron Cryer, MD, spokesman, American Gastroenterological Association; and associate professor of medicine, University of Texas Southwestern Medical School, Dallas. Nieca Goldberg, MD, spokeswoman, American Heart Association; chief of Women's Cardiac Care at Lennox Hill Hospital, New York City. Phillip E. Korenblat, MD, spokesperson for the American Academy of Allergy, Asthma, and Immunology; professor of clinical medicine, Washington University School of Medicine, St. Louis. American Academy of Family Physicians web site. American Heart Association web site. American Academy of Allergy, Asthma, and Immunology web site. American College of Gastroenterology web site. American Gastroenterological Association web site. National Institute of Diabetes and Digestive and Kidney Diseases web site. U.S. Food and Drug Administration web site. U.S. Department of Health and Human Services National Women's Health Information Center web site.
©1996-2005 WebMD Inc. All rights reserved.